South Dakota, 2004

Hail in South Dakota, April 21, 2004

April 21, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 2:20 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 21, 2:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT WED APR 21 2004

.DISCUSSION...

INSTABILITY SCT SHWRS/TSTMS DVLPG ALG MO RVR AND ALG ARND FSD
ATTM...WHICH SHOULD MOSTLY DSIPT AFT SS. HOWEVER SHORT WAVE
APPROACHING MO VLY LATE TNGT WITH INCRG CHCS PRECIP AGAIN.
COMPOSITE OF MODELS SHOW THIS WAVE ALG WITH GOOD BATCH OF RAIN
SHOULD MOVE ENE S OF I90 THU AND THU NGT WITH SHARP CUTOFF
EXPCD TO THE N. MAIN RAIN SHOULD BE FM MO VLY TO SRN PART OF
NWRN IA AS PER PREV FCST. COLD AIR ADVECTION FM THE N TNGT INTO
THU BEHIND FNT...AND CUT BACK HIGHS FOR THU. SYS MOVES OUT PRETTY
FAST BY FRI...AND MODERATING AIR MASS EXPCD AHEAD OF NEXT LIT
CDFNT FM N LATE FRI. THEN ALL MODELS SHOW MAIN UPR LOW MOVG NEWD
INTO AREA SAT AND SAT NGT...ESP NWRN IA AND ADJACENT AREAS...
AND WILL HIT POPS PRETTY HARD. EXPCD CLDS AND PRECIP SHOULD ALSO
HOLD DOWN HIGHS SAT ESP IN NWRN IA. WEAK CHC SHWRS STILL FOR SUN
WITH PASSAGE OF NEXT UPR TROF...BUT THEN GRADUAL WARMUP MON THRU
WED. WITH SWLY FLW AND BUILDING UPR HEIGHTS...WENT QUITE A BIT
WARMER THAN GUID FOR TUE THRU WED.

&&

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Apr 21, 9:52 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT WED APR 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. WHILE THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...COLD TEMPERATURES
ABOVE THE SURFACE MAY ALLOW THE STRONGER STORMS TO PRODUCE PEA
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
April 21, 2:30 PM CST
Where
Union County, North Sioux City
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.517, -96.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5393712.